Kansas, 2013Tornado and Hail in Kansas, May 28, 2013
May 28, 2013 · NWS ICT · 3 events in 2 counties and zones
A couple severe thunderstorms spawned 2 weak tornadoes and produced ping-pong ball to golfball-sized hail in Barton & Lincoln counties early in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple severe thunderstorms spawned 2 weak tornadoes and produced ping-pong ball to golfball-sized hail in Barton & Lincoln counties early in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 1:53 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, May 28, 1:53 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT TUE MAY 28 2013
.SYNOPSIS...
ISSUED AT 253 PM CDT TUE MAY 28 2013
IN THE UPPER LEVELS...A TROUGH EXTENDS FROM THE GREAT BASIN INTO THE
DESERT SW WITH THE MAIN PIECE OF ENERGY DIVING SOUTHEAST ACROSS THE
CENTRAL GREAT BASIN. THERE ARE SOME MORE MINOR IMPULSES AHEAD OF THE
MEAN TROUGH THAT ARE LIFTING NORTHEAST FROM IA DOWN INTO WESTERN OK.
AT THE SURFACE...A WEAK NEARLY STATIONARY BOUNDARY EXTENDS FROM
CENTRAL IA INTO CENTRAL KS AND THEN INTO WESTERN OK AND MAY PROVIDE
THE FOCUS FOR LATE AFTERNOON STORM DEVELOPMENT.
&&
.SHORT TERM...(THIS EVENING THROUGH THU)
ISSUED AT 253 PM CDT TUE MAY 28 2013
MUCH OF WHAT WILL HAPPEN THIS EVENING WILL BE DICTATED BY WHAT
OCCURS ALONG THE QUASI-STATIONARY SURFACE BOUNDARY THIS AFTERNOON.
STILL THINK THE BEST CONVECTIVE CHANCES WILL BE EARLY THIS EVENING
OVER MAINLY CENTRAL KS AS THE SURFACE BOUNDARY LIFTS BACK TO THE
WEST. HOWEVER...AT THIS POINT CONFIDENCE IS LOW ON HOW WIDESPREAD
THE COVERAGE WILL BE. STILL FEEL THAT AFTER MIDNIGHT THE BETTER
STORM COVERAGE WILL BE GENERALLY NORTHEAST OF THE FORECAST AREA.
OBVIOUSLY ANY STORM THAT GOES UP THIS EVENING WILL HAVE A GOOD
CHANCE TO BECOME SEVERE.
SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER WESTERN KS ON WED AS
AN UPPER WAVE APPROACHES FROM THE WEST. TO START THE DAY THE
DRYLINE WILL BE OUT NEAR THE KS/CO BORDER BUT WILL MOVE OUT DURING
THE AFTERNOON HOURS. CONFIDENCE IS HIGH THAT THE DRYLINE WILL STAY
WELL WEST OF THE FORECAST AREA DURING THE DAY. THE BIG QUESTION WILL
BE HOW MUCH ACTIVITY DEVELOPS ALONG THE DRYLINE OVER WESTERN KS. THE
NAM WOULD SUGGEST VERY LIMITED DEVELOPMENT WHILE THE GFS HAS MUCH
BETTER CONVERGENCE. EVEN WITH THE WAVE LIFTING OUT...BOTH THE NAM
AND GFS HAVE MAINTAINED QUITE A BIT OF CAPPING...ESPECIALLY ALONG
AND EAST OF HIGHWAY 14. WITH THE DRYLINE STAYING WEST OF THE
FORECAST AREA AND CONFIDENCE LOW ON THE AMOUNT OF STORM COVERAGE
ALONG IT...NOT ORALLY IMPRESSED WITH DAYTIME SURFACE CONVECTION ON
WED...ESPECIALLY ALONG AND EAST OF I-135. THE BIGGER STORY ACROSS
OUR FORECAST AREA WED MAYBE THE VERY STRONG SOUTH WINDS THAT WILL BE
IN PLACE MOST OF THE DAY. WOULD NOT BE SURPRISED TO SEE SOME GUSTS
APPROACHING 45 MPH OVER CENTRAL KS.
STILL CONFIDENT THAT THE MORE WIDESPREAD STORM ACTIVITY WILL BE FOR
WED NIGHT AS AN MCS DIVES SOUTHEAST ACROSS THE MAJORITY OF THE
FORECAST AREA.
BECOMING INCREASINGLY CONCERNED WITH SEVERE WX POTENTIAL ON
THU...ESPECIALLY ALONG AND EAST OF THE KS TURNPIKE. THE WED NIGHT
CONVECTION SHOULD PUSH THE BOUNDARY SOUTHEAST AND ALSO EXPECTING AN
OUTFLOW BOUNDARY TO BE OVER SOUTHERN KS. MORE IMPORTANTLY BOTH THE
GFS AND NAM FINALLY BRING A STRONG UPPER JET OVER SOUTH CENTRAL
KS AND ESPECIALLY OK. THE WEST/NW ORIENTATION OF THIS JET WILL SETUP
A PRIME SHEAR PROFILE FOR SUPERCELLS. IN ADDITION...WITH BACKING LOW
LEVEL WINDS AS SUNSET APPROACHES...TORNADOES WILL ALSO BE POSSIBLE
WITH ANY STORM THAT CAN REMAIN MORE ISOLATED. THE MAIN AREA OF
CONCERN WOULD BE ALONG AND SOUTHEAST OF THE KS TURNPIKE.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 253 PM CDT TUE MAY 28 2013
ANOTHER ACTIVE DAY IN THE SVR WX DEPARTMENT LOOKS TO BE ON TAP FOR
FRI AS THE RICH LOW LEVEL MOISTURE REMAINS IN PLACE OVER EASTERN KS.
IN ADDITION...A VERY STRONG JET WILL REMAIN THROUGH ALL OF KS
PROVIDING GREAT SHEAR FOR SUPERCELLS. BY SAT AFTERNOON THE FRONT
SHOULD FINALLY PUSH OUT OF THE FORECAST AREA ALLOWING SOME RELIEF
FROM THE MUGGY CONDITIONS. PRECIP WILL REMAIN OUT OF THE FORECAST
FOR SUN AND MON AS THE UPPER WAVE TRACKS OVER THE OHIO VALLEY.
LAWSON
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1234 PM CDT TUE MAY 28 2013
LOW CLOUDS WILL BEGIN TO SCATTER OUT THIS AFTERNOON WITH GUSTY
SOUTH WINDS PERSISTING. STORMS EXPECTED TO DEVELOP OVER WESTERN
KANSAS AND PORTIONS OF CENTRAL THIS AFTERNOON AND MOVE EASTWARD
TONIGHT. THIS ACTIVITY COULD AFFECT A FEW TAF SITES IN CENTRAL
KANSAS TONIGHT...BUT COVERAGE IS NOT WIDESPREAD ENOUGH TO MENTION
AT ANY SITE AT THIS TIME. OTHERWISE SOUTH WINDS WILL BEGIN TO
REALLY INCREASE DURING THE DAY ON WEDNESDAY AS SURFACE PRESSURE
GRADIENT TIGHTENS UP.
JAKUB
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 69 79 67 82 / 20 20 60 40
HUTCHINSON 68 79 66 83 / 30 20 60 30
NEWTON 68 79 66 81 / 20 20 60 40
ELDORADO 69 79 66 80 / 20 10 70 50
WINFIELD-KWLD 69 79 67 81 / 10 10 60 40
RUSSELL 67 82 64 84 / 40 30 70 20
GREAT BEND 67 82 64 86 / 40 30 60 20
SALINA 69 81 65 81 / 30 20 70 40
MCPHERSON 68 80 66 82 / 30 20 60 40
COFFEYVILLE 70 81 69 78 / 10 10 60 60
CHANUTE 69 81 68 79 / 10 10 60 60
IOLA 69 81 67 79 / 10 10 60 70
PARSONS-KPPF 70 81 68 78 / 10 10 60 60
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 8 PM CDT WEDNESDAY FOR KSZ032-033-
047>052-067>069-082-083-091>093.
&&
Hazardous weather outlook, May 28, 3:17 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT TUE MAY 28 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
417 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS FOR
LATE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH HAIL UP TO
THE SIZE OF NICKELS WILL BE POSSIBLE.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING OVER CENTRAL KANSAS. LOCATIONS GENERALLY NORTH OF A
HUTCHINSON TO NEWTON...TO COTTONWOOD FALLS LINE WILL HAVE THE BEST
CHANCE FOR SEVERE THUNDERSTORMS. HAIL TO THE SIZE OF GOLF
BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY STRONG SOUTH WINDS WILL BE IN PLACE ACROSS MOST OF THE FORECAST
AREA ON WEDNESDAY. PLEASE REFER TO THE LATEST WIND ADVISORY FOR
ADDITIONAL DETAILS.
SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON FOR
LOCATIONS GENERALLY WEST OF INTERSTATE 135. HOWEVER...THE MORE
WIDESPREAD STORM ACTIVITY WILL LIKELY ARRIVE WEDNESDAY NIGHT AS A
LARGE COMPLEX OF STORMS DIVES SOUTHEAST.
SEVERE STORMS WILL BE LIKELY ON THURSDAY FOR LOCATIONS ALONG AND
SOUTHEAST OF THE KANSAS TURNPIKE. ANY STORM THAT DEVELOPS IN THIS
AREA WILL LIKELY PRODUCE VERY LARGE HAIL. ANY STORM THAT CAN REMAIN
MORE ISOLATED WILL ALSO HAVE THE POTENTIAL TO PRODUCE TORNADOES.
SEVERE STORMS WILL REMAIN IN THE FORECAST FOR FRIDAY INTO FRIDAY
NIGHT FOR MAINLY LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAYBE BE NEEDED LATE THIS AFTERNOON AND
EVENING ACROSS MAINLY CENTRAL KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
LAWSON
In the hours before
Special weather statement, May 28, 3:15 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT TUE MAY 28 2013
KSZ070-282145-
GREENWOOD-
415 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...
AT 414 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES WEST OF EUREKA...AND MOVING NORTHEAST
AT 40 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3767 9650 3782 9653 3788 9652 3811 9634
3787 9609
TIME...MOT...LOC 2116Z 228DEG 35KT 3781 9648Special weather statement, May 28, 3:36 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT TUE MAY 28 2013
KSZ049-282200-
SALINE-
436 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...
AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CULVER...OR 14 MILES NORTHWEST OF
SALINA...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3896 9760 3884 9773 3895 9793 3896 9792
3897 9776
TIME...MOT...LOC 2137Z 223DEG 25KT 3894 9782Special weather statement, May 28, 4:46 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT TUE MAY 28 2013
KSZ047-282330-
BARTON-
546 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...
AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF GREAT BEND...AND MOVING
NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3865 9899 3862 9848 3858 9847 3856 9847
3856 9848 3843 9848 3826 9848 3826 9904
TIME...MOT...LOC 2246Z 216DEG 20KT 3842 9869Special weather statement, May 28, 5:06 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT TUE MAY 28 2013
KSZ032-047-048-050-282330-
BARTON-ELLSWORTH-RICE-RUSSELL-
606 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH...RICE AND RUSSELL
COUNTIES...
AT 602 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ACROSS BARTON AND ELLSWORTH COUNTY...MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3863 9904 3886 9821 3856 9805 3826 9903
TIME...MOT...LOC 2305Z 178DEG 28KT 3845 9885
Special weather statement, May 28, 5:27 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT TUE MAY 28 2013
KSZ033-048-290000-
ELLSWORTH-LINCOLN-
627 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND LINCOLN COUNTIES...
AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF ELLSWORTH...OR NEAR
ELLSWORTH...AND MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3899 9809 3876 9793 3872 9793 3852 9847
3882 9849
TIME...MOT...LOC 2327Z 236DEG 46KT 3881 9816Special weather statement, May 28, 5:29 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT TUE MAY 28 2013
KSZ047-290000-
BARTON-
629 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...
AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST BARTON
COUNTY...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3866 9904 3870 9848 3863 9847 3844 9848
3833 9903
TIME...MOT...LOC 2329Z 194DEG 14KT 3855 9880Tornado, Barton
- When
- May 28, 5:37 PM CST to 5:44 PM CST
- Where
- Barton County, 0.54 mi E of Albert to 2.49 mi SSW of Olmitz
- Rating
- EF0
- Path length
- 4.18 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -99.010
A nearly stationary rope tornado was reported along the Rush/Barton county line. The tornado remained in the country and caused no damage.
Hail, Lincoln
- When
- May 28, 6:19 PM CST
- Where
- Lincoln County, 4.37 mi NE of Lincoln
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.080, -98.100
Hail, Lincoln
- When
- May 28, 6:36 PM CST to 6:37 PM CST
- Where
- Lincoln County, 5.93 mi W of Barnard
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.190, -98.160
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443677, 444419, 444420.